Minnesota, 2021

Tornado and Hail in Minnesota, September 20, 2021

September 20, 2021 · NWS ARX · 7 events in 4 counties and zones

A line of thunderstorms moved across southeast Minnesota during the afternoon of September 20th as a cold front moved through. These storms produced a short-lived EF0 tornado across rural Olmsted County northwest of Dover that damaged some farm buildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$154,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across southeast Minnesota during the afternoon of September 20th as a cold front moved through. These storms produced a short-lived EF0 tornado across rural Olmsted County northwest of Dover that damaged some farm buildings. The storms also blew down trees in Mantorville (Dodge County) and Dodge Center (Dodge County) and a 64 mph gust occurred near Winona (Winona County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 20, 1:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 20, 1:35 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
235 PM CDT Mon Sep 20 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 235 PM CDT Mon Sep 20 2021

Short term concern will be on strong/severe storm potential
through this evening.

As a mid-level trough continues to advance east from the northern
plains this afternoon and evening, a cold front located just west
of the I-35 corridor as of 18Z will quickly move east with
thunderstorm clusters increasing in the vicinity of the front
through the afternoon.

Although confidence in storms is high, there is still some
uncertainty how widespread the severe weather threat will be.
Confidence is highest that storms will be efficient rain producers
with pwats near 1.8 inches and warm cloud depths nearing 4 km.
HREF max rainfall indicates high end rain potential of 2 to 3
inches, but the overall progressive nature of the system will
limit widespread higher totals. Do not anticipate a flash flood
threat, although localized street flooding could occur with more
intense rain rates.

Widespread cloud cover and modest lapse rates have hindered
destabilization. However, a narrow axis of up to 1000 to 1500 J/kg
MLCAPE is expected just ahead of the front. While sufficient for
convection, the skinny nature of the CAPE profiles could limit
updraft intensity.

There looks to be a small spatial window of overlap between the
stronger wind fields that increase mainly near and behind the
front and instability. 0-3 km bulk shear around 30 to 35 kts is
expected, although a component of the shear vector lies along the
boundary. Slightly more backed low-level flow across north-central
WI ahead of a weak surface low may enhance low-level shear in
this area which will need to be watched, but instability looks to
be a little less than farther south. In general, the shear is
sufficient for some organized storm modes, but overall storm
intensity may be modulated by the relatively weak buoyancy.

All that said, some damaging wind potential exists with stronger
storms, especially with any linear/bowing segments. Hail potential
appears less likely given the CAPE profile, but some hail is
possible, especially with any rotating storms. The relatively weak
lapse rates and orientation of the shear isn't terribly conducive
for QLCS tornadoes, so the tornado risk, while not zero, is low.
Overall, not expecting a significant severe weather episode, but a
few storms could become severe late this afternoon with storms
exiting by mid to late evening.

Behind the front, low clouds will stick around for a good chunk
of the night before clearing out with dry and cooler conditions on
Tuesday as high pressure builds in.

.LONG TERM...(Tuesday night through Monday)
Issued at 235 PM CDT Mon Sep 20 2021

Once today's system moves past the region, it will continue to
amplify forming a closed upper level low over the Ohio River
Valley Wednesday. This low then looks to move slowly to the
north/northeast as another potential closed low moves east across
central Canada. As this second system then moves past the Upper
Midwest, the models to some degree are all suggesting the
equatorward side of the system will pass over the region, but how
strong this will be is much different. Right now, these difference
do not look to have much impact on the sensible weather. Most of
the potential precipitation looks to be over the eastern Great
Lakes into eastern Canada with only a small potential for some
light precipitation along a front that will be coming through
Thursday night into Friday and tied to the passage of the second
upper level low. After a brief period of some weak upper level
ridging or quasi-zonal flow, another system looks to be across
Canada well to the north of the area over the upcoming weekend
with the equatorward extent of the trough just barely reaching
down to the Upper Midwest. Even with another front coming through,
the potential for precipitation looks to be well to the north of
the area closer to the upper level system.

These system will be some seasonably cool air to the area with
high temperatures to close out the work week looking to mainly be
in the 60s before some warming over the weekend. Overnight lows
generally look to be in the 40s except for the typical cool spots
where temperatures will likely dip in the 30s at times.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1214 PM CDT Mon Sep 20 2021

Primary aviation concern is TSRA potential this afternoon/evening.

Southerly winds gusting up to 20-25 kts and a few showers are
possible through mid afternoon with lingering MVFR ceilings at
KLSE expected to rise to VFR. A cold front will approach late
afternoon/evening with a period of TSRA likely. Gusty winds/IFR
conditions may accompany storms. A period of MVFR/IFR ceilings
with NW winds gusting to 25 kts is expected behind the front with
skies gradually clearing overnight/early Tuesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...04
AVIATION...JM
Hazardous weather outlook, Sep 20, 10:40 AM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1140 AM CDT Mon Sep 20 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1140 AM CDT Mon Sep 20 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A line of storms will move across the area, mainly from mid-
afternoon through the evening. Some of these storms could become
strong to severe, mainly between 3 and 9 PM. Locally heavy rain
looks to be main threat that could produce some street flooding.
Damaging winds could occur with a few of the stronger storms.
While large hail and a tornado could occur, they do not look to be
likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/JM

In the hours before

Special weather statement, Sep 20, 2:23 PM CST, 37 minutes before
Special Weather Statement
National Weather Service La Crosse WI
323 PM CDT Mon Sep 20 2021

MNZ086-094-202100-
Dodge MN-Mower MN-
323 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of northern Mower and
southwestern Dodge Counties through 400 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hayward, or 8 miles east of Albert Lea, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Austin around 340 PM CDT.
  Brownsdale around 345 PM CDT.
  Hayfield around 355 PM CDT.

Other locations impacted by this storm include Oslo, and Sargeant.

This includes Interstate 90 in Minnesota between mile markers 175 and
199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.

&&

LAT...LON 4389 9305 4400 9289 4372 9255 4355 9305
TIME...MOT...LOC 2023Z 230DEG 40KT 4364 9320

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Skow

The radar

The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
September 20, 3:00 PM CST
Where
Dodge County, Dodge Center
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.030, -92.850

Trees were blown down in Dodge Center.

Thunderstorm Wind, Dodge

When
September 20, 3:00 PM CST
Where
Dodge County, 0.5 mi W of Mantorville
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.070, -92.760

Trees were blown down in Mantorville.

Hail, Olmsted

When
September 20, 3:25 PM CST
Where
Olmsted County, 2.13 mi SSW of Rochester
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
44.000, -92.480

Tornado, Olmsted

When
September 20, 3:47 PM CST to 3:56 PM CST
Where
Olmsted County, 2.58 mi NNE of Chatfield Jct to 0.36 mi SSE of Little Vly
Rating
EF0
Path length
5.66 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.033, -92.226

An EF0 tornado moved across rural sections of Olmsted County northwest of Dover. The tornado damaged some buildings and equipment at two farms along its path.

Thunderstorm Wind, Winona

When
September 20, 4:41 PM CST
Where
Winona County, 0.5 mi E of Winona
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
44.050, -91.640

A 64 mph wind gust was measured by a private weather station near Winona.

Hail, Winona

When
September 20, 4:44 PM CST
Where
Winona County, 0.85 mi NE of Wilson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.960, -91.690

Lightning, Houston

When
September 20, 5:20 PM CST
Where
Houston County, 0.69 mi S of Houston
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.760, -91.570

A house fire in Houston was started by a lightning strike. Damage to the home was primarily limited to the attic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983852, 983853, 983854, 983857, 983856, 983855, 984677.